Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 15, 2018, 5:13 PM EDT for Oscoda County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 15, 2018, 5:34 PM EDT
- In force
- 21 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 49 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
687
WUUS53 KAPX 152113
SVRAPX
MIC135-152145-
/O.NEW.KAPX.SV.W.0025.180815T2113Z-180815T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
513 PM EDT WED AUG 15 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Oscoda County in northern Michigan...
* Until 545 PM EDT.
* At 513 PM EDT, a severe thunderstorm was located near Mio, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mio, Fairview and Red Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4467 8432 4482 8424 4476 8393 4457 8407
TIME...MOT...LOC 2113Z 291DEG 13KT 4472 8418
HAIL...1.00IN
WIND...60MPH
$$
JZ2 follow-up statements
881
WWUS53 KAPX 152122
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
522 PM EDT WED AUG 15 2018
MIC135-152145-
/O.CON.KAPX.SV.W.0025.000000T0000Z-180815T2145Z/
Oscoda MI-
522 PM EDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL OSCODA COUNTY...
At 521 PM EDT, a severe thunderstorm was located near Mio, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mio, Fairview and Red Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4467 8432 4482 8424 4476 8393 4460 8407
TIME...MOT...LOC 2121Z 279DEG 10KT 4473 8416
HAIL...1.00IN
WIND...60MPH
$$
JZ664
WWUS53 KAPX 152134
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
534 PM EDT WED AUG 15 2018
MIC135-152143-
/O.CAN.KAPX.SV.W.0025.000000T0000Z-180815T2145Z/
Oscoda MI-
534 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OSCODA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still expected with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
LAT...LON 4467 8432 4482 8424 4476 8393 4460 8407
TIME...MOT...LOC 2131Z 291DEG 13KT 4471 8410
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 3:00 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 300 PM EDT Wed Aug 15 2018 .NEAR TERM...(Through Tonight) Issued at 300 PM EDT Wed Aug 15 2018 ...Showers/Thunder Into the Evening... High Impact Weather Potential: A few thunderstorms possible across NE lower Michigan this evening. Severe storm threat minimal. Pattern Synopsis/Forecast: Afternoon composite analysis reveals a subtle short-wave trough moving across Ontario with a belt of strong westerlies dipping into the northern lakes region. Subtle surface cold has apparently stalled across northern lower Michigan, snaking from around Alpena back to around the Manistee area. with slightly cooler/drier air bleeding into the region. SPC mesoanalysis reveals upward of 1500 J/KG MLCAPE this afternoon across a chunk of northern lower Michigan, but centered along the M-72 corridor where the front and differential heating have enhanced the low level convergence. Agitated CU field lies in this general area, between the M-32 and M-72 corridor, and there have been a few showers pop-up at this point. Primary Forecast Concerns: Minimal through tonight, just shower/thunder chances early on. Subtle front across the region expected to essentially "wash out" tonight. Showers and possibly a storm or two will remain a possibility, but I'll confine PoPs to mostly the central part of northern lower MI where agitated CU field and best low level convergence is located. Otherwise, slightly cooler temperatures north, more mild and a little more humid south. Likely to see some fog once again across northern lower MI overnight particularly the southern counties. && .SHORT TERM...(Thursday through Saturday) Issued at 300 PM EDT Wed Aug 15 2018 High Impact Weather Potential: Chance for showers and isolated storms on Thursday. On Thursday another series of shortwaves will be passing near our area. This keeps rain chances through the day with moisture continuing to increase throughout the day. By the afternoon PWATs will be near 2.0" which is +1 to +2 std dev above normal. Our best chance for rain and isolated storms should be in the afternoon in northern lower with daytime heating increasing instability to well over 1000 J/Kg. The only thing that may hinder this would be residual cloud cover from Wednesday's frontal boundary combined with clouds creeping north of the warm front to our south. Shear is minimal so organized severe storms are not expected. The best coverage continues to be areas near Saginaw Bay. All guidance keeps the surface low tracking just to our south, over Saginaw Bay Thursday night. This keeps wrap-around precip chances in our southeastern counties overnight. Moisture decreases on Friday as the low pulls off to the east...allowing precipitation to quickly come to an end and skies to clear out Friday morning. Temperatures Wednesday and Thursday will be a touch cooler than they have been with highs in the upper 70s to low 80s. && .LONG TERM...(Saturday night through Wednesday) Issued at 300 PM EDT Wed Aug 15 2018 The weekend still looks dry under shortwave ridging and drier air filtering back in over the upper Great Lakes. The next system from the central plains starts to move toward Michigan on Monday, bringing a good chance for rain with it. Temperatures stay near 80 for the highs through the weekend with a possible cool down after Monday's system. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 140 PM EDT Wed Aug 15 2018 Warm and somewhat humid conditions out there, combined with a weak cold front slipping down through the region, will fire off a few showers and storms across NE lower Michigan this afternoon. APN has the better chance of seeing a shower/storm. Otherwise, VFR weather will dominate through this afternoon and into tonight. Some fog/stratus once again possible across northern lower MI Thursday morning && .MARINE... Issued at 300 PM EDT Wed Aug 15 2018 Winds and waves will remain light overall through Thursday night, increasing a bit on Friday. But no marine headlines anticipated through that time. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...STJ LONG TERM...STJ AVIATION...BA MARINE...STJ
Hazardous weather outlook, Aug 15, 3:44 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 344 PM EDT Wed Aug 15 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-161000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 344 PM EDT Wed Aug 15 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Scattered thunderstorms will be found across portions of northern lower Michigan, primarily along the M-72 corridor in northeast lower Michigan. Severe weather is not expected. However, gusty winds, small hail and brief heavy downpours are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will again possible Thursday...mainly during the afternoon and evening hours. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 15, 2:58 PM EDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Gaylord MI 258 PM EDT WED AUG 15 2018 MIZ029-030-151930- Alcona-Oscoda- 258 PM EDT WED AUG 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALCONA AND EASTERN OSCODA COUNTIES... At 257 PM EDT, a strong thunderstorm was located over McKinley, or 9 miles northwest of Glennie, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... McKinley, Curran and Curtisville. Heavy rainfall is also occurring with this storm, and may cause substantial ponding on roadways. LAT...LON 4460 8400 4474 8395 4471 8369 4453 8378 TIME...MOT...LOC 1857Z 286DEG 9KT 4464 8389 JZ
Special weather statement, Aug 15, 3:32 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
332 PM EDT WED AUG 15 2018
MIZ023-024-029-030-035-036-152030-
Iosco-Montmorency-Alcona-Ogemaw-Alpena-Oscoda-
332 PM EDT WED AUG 15 2018
...SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTHEAST LOWER MICHIGAN
THIS AFTERNOON...
At 328 PM EDT, scattered thunderstorms were developing over
northeast lower Michigan. Mio, Glennie, Barton City, and Turtle Lake
were among the locations impacted by these storms. Additional storms
will develop as we move through the afternoon.
Individual storms were moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with
these storms.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4500 8347 4499 8345 4499 8341 4497 8345
4494 8344 4489 8334 4491 8333 4473 8330
4471 8327 4462 8331 4433 8333 4430 8340
4450 8437 4509 8435 4506 8344 4502 8343
4505 8336 4504 8320
TIME...MOT...LOC 1928Z 277DEG 17KT 4466 8420
JZSpecial weather statement, Aug 15, 4:48 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Gaylord MI 448 PM EDT WED AUG 15 2018 MIZ029-030-152115- Alcona-Oscoda- 448 PM EDT WED AUG 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALCONA AND NORTHEASTERN OSCODA COUNTIES... At 447 PM EDT, a strong thunderstorm was located over Fairview, or near Mio, moving east at 10 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Mio, Comins, McKinley, Fairview and Mitchell Township. Very heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4462 8422 4482 8415 4485 8383 4460 8382 TIME...MOT...LOC 2047Z 267DEG 7KT 4474 8405 adam
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:58 PM EDT | Special Weather Statement | APX | Oscoda | 32 min |
| Aug 15, 3:32 PM EDT | Special Weather Statement | APX | Alcona, Alpena, Iosco, Montmorency, Oscoda | 58 min |
| Aug 15, 4:48 PM EDT | Special Weather Statement | APX | Oscoda | 27 min |
| Aug 15, 6:07 PM EDT | Special Weather Statement | APX | Oscoda | 23 min |
| Aug 15, 6:27 PM EDT | Flash Flood Warning | APX | Oscoda | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.